Alert archive / Wisconsin / River Flood Warnings in 2019

River Flood Warning 3, NWS Milwaukee, WI

January 21, 2019Jefferson County, Wisconsin

NWS Milwaukee, WI issued this river flood warning at Jan 21, 2019, 6:34 AM CST for Jefferson County, Wisconsin. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Jan 21, 2019, 6:34 AM CST (12:34 UTC)
Expired
Jan 21, 2019, 9:40 PM CST
In force
15 hr
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
Minor

County Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 7 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Bark River at Rome (ROMW3). The gauge peaked at 4.10 ft at Jan 21, 2019, 5:00 AM CST.

actionminormoderatemajor24601/2101/2201/23
Action stage
3 ft
Minor stage
4 ft
Moderate stage
5 ft
Major stage
6 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05426250, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

641 
WGUS43 KMKX 211234
FLWMKX


Flood Warning
National Weather Service Milwaukee/Sullivan WI
634 AM CST Mon Jan 21 2019

...The National Weather Service in Milwaukee/Sullivan has issued a 
flood warning for the following rivers in Wisconsin...

  Bark River Near Rome affecting Jefferson County


&& 
WIC055-220034-
/O.NEW.KMKX.FL.W.0003.190121T1234Z-000000T0000Z/
/ROMW3.1.IJ.190121T1007Z.190121T1115Z.000000T0000Z.NR/
634 AM CST Mon Jan 21 2019

The National Weather Service in Milwaukee/sullivan has issued a 

* Flood Warning for 
  The Bark River Near Rome.
* At  5:15 AM Monday the stage was 4.2 feet.
* Flood stage is 4.0 feet.
* Forecasts are not issued for this location. this warning will 
  remain in effect until the river falls below flood stage.
* Impact...At 4.1 feet... There is lowland and agricultural land 
  flooding.

&&

River forecasts are available for some but not all river gaging
locations. The 7 day river forecast takes into account past
precipitation, soil moisture conditions, and predicted
precipitation for the basin. Precipitation is for the next 24 hours 
in the future from April through September and for 48 hours in the 
future from October through March.
 
(stages in ft.)        Bank-      Latest         Forecast stages
-               Flood  full      observed        ...for 6 pm...
Location        stage  stage    stage/time      Tue  Wed  Thu  Fri
Rome             4.0   3.0   4.15 05 AM 01/21   Not a forecast pt

-                   Highest      24 hour change
-                   observed     in river stage
-                   stage in      (ft.) up to      Highest stage
-                   the last    latest observed     forecast in
-                    7 days          stage          next 7 days
Rome             4.15  05 AM 01/21    1.77      ..Not available..

Below is predicted precipitation information in 6 hour increments
for the listed sites. This information is updated twice daily-morning
and evening. Precipitation prediction is for 48 hours into the future
from October through March and for 24 hours into the future from
April through September.

Rome: 6 pm-midn  Mon Jan 21  0.00
Rome: midn-6 am  Tue Jan 22  0.00
Rome: 6 am-noon  Tue Jan 22  0.00
Rome: noon-6 pm  Tue Jan 22  0.00
Rome: 6 pm-midn  Tue Jan 22  0.00
Rome: midn-6 am  Wed Jan 23  0.00
Rome: 6 am-noon  Wed Jan 23  0.00
Rome: noon-6 pm  Wed Jan 23  0.26
&&

LAT...LON 4300 8863 4298 8856 4295 8860 4294 8865
      4298 8871 4298 8865             

$$
2 follow-up statements
828 
WGUS83 KMKX 212356
FLSMKX


Flood Statement
National Weather Service Milwaukee/Sullivan WI
556 PM CST Mon Jan 21 2019

...The Flood Warning continues for the following rivers in 
Wisconsin...
  Bark River Near Rome affecting Jefferson County 
 

&& 
WIC055-221155-
/O.CON.KMKX.FL.W.0003.000000T0000Z-000000T0000Z/
/ROMW3.1.IJ.190121T1007Z.190121T1115Z.000000T0000Z.NR/
556 PM CST Mon Jan 21 2019

The Flood Warning continues for
  The Bark River Near Rome.
* At  4:15 PM Monday the stage was 3.9 feet.
* Flood stage is 4.0 feet.
* Impact...At 3.9 feet...This level is the 4 percent chance flood 
  meaning that there is a 4 percent chance in any given year of the 
  river reaching this level. There is lowland and agricultural land 
  flooding. An ice jam may be occurring.

&& 

River forecasts are available for some but not all river gaging
locations. The 7 day river forecast takes into account past
precipitation, soil moisture conditions, and predicted
precipitation for the basin. Precipitation is for the next 24 hours 
in the future from April through September and for 48 hours in the 
future from October through March.
 
(stages in ft.)        Bank-      Latest         Forecast stages
-               Flood  full      observed        ...for 6 pm...
Location        stage  stage    stage/time     Mon  Tue  Wed  Thu
Rome             4.0   3.0   3.91 04 PM 01/21   not a forecast point

-                   Highest      24 hour change
-                   observed     in river stage
-                   stage in      (ft.) up to      Highest stage
-                   the last    latest observed     forecast in
-                    7 days          stage          next 7 days
Rome             4.15  05 AM 01/21    1.16      ..Not available..

Below is the latest predicted precipitation information in 6 hour
increments for the listed sites. This information is updated twice
daily - in the morning and evening. Precipitation prediction is for
48 hours into the future from October through March and for 24
hours into the future from April through September.

Rome: 6 am-noon  Mon Jan 21  0.00
Rome: noon-6 pm  Mon Jan 21  0.00
Rome: 6 pm-midn  Mon Jan 21  0.00
Rome: midn-6 am  Tue Jan 22  0.00
Rome: 6 am-noon  Tue Jan 22  0.04
Rome: noon-6 pm  Tue Jan 22  0.15
Rome: 6 pm-midn  Tue Jan 22  0.21
Rome: midn-6 am  Wed Jan 23  0.04
&&

LAT...LON 4300 8863 4298 8856 4295 8860 4294 8865
      4298 8871 4298 8865             

$$
132 
WGUS83 KMKX 220340
FLSMKX


Flood Statement
National Weather Service Milwaukee/Sullivan WI
940 PM CST Mon Jan 21 2019

...The Flood Warning is cancelled for the following rivers in 
Wisconsin...
 
  Bark River Near Rome affecting Jefferson County
 

&& 
WIC055-220410-
/O.CAN.KMKX.FL.W.0003.000000T0000Z-190122T0340Z/
/ROMW3.1.IJ.190121T1007Z.190121T1115Z.190121T2112Z.NR/
940 PM CST Mon Jan 21 2019

The Flood Warning is cancelled for
  The Bark River Near Rome.
* At  8:15 PM Monday the stage was 3.5 feet.
* Flood stage is 4.0 feet.
* Forecasts are not issued for this location. This warning will 
  remain in effect until the river falls below flood stage.
* Impact...At 3.9 feet...This level is the 4 percent chance flood 
  meaning that there is a 4 percent chance in any given year of the 
  river reaching this level. There is lowland and agricultural land 
  flooding.

&&

River forecasts are available for some but not all river gaging
locations. The 7 day river forecast takes into account past
precipitation, soil moisture conditions, and predicted
precipitation for the basin. Precipitation is for the next 24 hours 
in the future from April through September and for 48 hours in the 
future from October through March.
 
(stages in ft.)        Bank-      Latest         Forecast stages
-               Flood  full      observed        ...for 6 pm...
Location        stage  stage    stage/time      Tue  Wed  Thu  Fri
Rome             4.0   3.0   3.53 08 PM 01/21   Not a forecast pt

-                   Highest      24 hour change
-                   observed     in river stage
-                   stage in      (ft.) up to      Highest stage
-                   the last    latest observed     forecast in
-                    7 days          stage          next 7 days
Rome             4.15  05 AM 01/21    1.13      ..Not available..

Below is predicted precipitation information in 6 hour increments
for the listed sites. This information is updated twice daily-morning
and evening. Precipitation prediction is for 48 hours into the future
from October through March and for 24 hours into the future from
April through September.

Rome: 6 pm-midn  Mon Jan 21  0.00
Rome: midn-6 am  Tue Jan 22  0.00
Rome: 6 am-noon  Tue Jan 22  0.04
Rome: noon-6 pm  Tue Jan 22  0.15
Rome: 6 pm-midn  Tue Jan 22  0.21
Rome: midn-6 am  Wed Jan 23  0.04
Rome: 6 am-noon  Wed Jan 23  0.00
Rome: noon-6 pm  Wed Jan 23  0.00
&&

LAT...LON 4300 8863 4298 8856 4295 8860 4294 8865
      4298 8871 4298 8865             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this river flood warning went out at Jan 21, 5:14 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jan 21, 5:14 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
514 AM CST Mon Jan 21 2019

.UPDATE...Lake effect band slowed the westward push towards shore
but still expecting a trend onto portions of the shore this
morning. Adjusted some pops a bit. Otherwise bitterly cold temps
in place with some inland areas well into the teens/low 20s below
zero.

PC

&&

.AVIATION(12Z TAFS)...Watching lake effect band offshore as it
slowed its westward push since last update. Still expecting a few
snow showers to eventually work onshore this morning with minor
accums. Otherwise some MVFR cigs will drift inland for a time
today before southeast winds start to carry these clouds north of
the area. Mid and high clouds increase today into this evening. A
small chance of light snow will be in place this evening with the
waa regime. Otherwise expecting dry conditions. Snow will develop
Tuesday with widespread IFR conditions likely with some LIFR
potential as well Tuesday afternoon/evening.

PC

&&

.PREV DISCUSSION... (Issued 323 AM CST Mon Jan 21 2019)

SHORT TERM...
Today - Confidence...Medium
Main story early on is the bitterly cold temps. Overnight
readings tanked with clear skies, light winds and snow cover.
Many locales seeing double digit negative readings to start the
day. The other focus is lakeside with band of lake effect snow
showers trending westward from offshore. Have bumped up some pops
with some isolated accums of an inch or less. As traj shift
around to being more onshore some of these lake clouds will likely
shift westward and then get carried northward as low level flow
becomes more sse throughout the day. Otherwise plenty of mid/high
clouds upstream heading this way ahead of our next storm system.
Developing waa will be offset by very cold start and existing lake
clouds and increase in system clouds throughout the day. So will
steer towards colder guid numbers.

Tonight - Confidence...Medium
Developing waa regime ahead of the low likely to set up. Models
have been hinting at the potential of a band of a little light
snow or flurries with this forcing. Will have some small pops for
this. Otherwise with clouds and a a sustained southerly wind flow
it will be a much milder night.

Tuesday into Wednesday - Confidence...Medium to High
The main story precipitation-wise is with the system that moves
through the region Tuesday/Wednesday.

A mid-level trough currently in Nevada will propagate east-
southeast into Central Plains today/tomorrow with a briefly closed
off vort max developing Tuesday morning in Nebraska/Kansas. This
deep trough will lead to some very strong/deep lift ahead of it as
it approaches southern Wisconsin Tuesday. In the lower levels, an
850mb closed low develops in NE/KS as well late Monday night/early
Tuesday morning. This 850mb trough will become elongated into
Tuesday, but will still provide some very strong low level flow
out of the Gulf to provide this system will ample moisture to work
with. Down at the surface, a deep low is expected to develop in NE
Colorado Monday night and then track through northern Kansas,
southern Iowa, NW Illinois, and then southeast Wisconsin Tuesday
evening.

There are some differing opinions between the guidance on the
details of this event, which is typical at this range. First, the
NAM has been a consistent, low-end QPF outlier for the past few
runs with this event due to the trough not being as negatively
tilted as the GFS/ECMWF show. The ECMWF is on the other side of
this and brings across a much more amplified/closed 500/850mb
trough and a deeper/slower surface low. In between these two is
the GFS, which is the path we chose to follow at the moment. WPC's
preferred blend for this system is currently the 00z UKMET/GEM,
which doesn't appear to be too far off from what the GFS offers up
in our region.

Digging into the details with this system, there are a lot of
positives in terms of the potential for heavy snowfall rates. Of
note is the deep forcing due to the surface to mid level trough
and high moisture availability. To go along with this, there
appears to be some strong low level (surface-850mb) frontogenesis
with some negative EPV just above that circulation Tuesday
afternoon northeast of the surface-850mb low. So, am expecting
some banded precipitation to occur with this event, particularly
Tuesday afternoon/evening.

The negatives with this event are the low snow-liquid ratios
which will likely be in the 8-1 to 12-1 range with the higher
ratios occurring the further northwest you go. Also, there is the
issue with a warm front/nose moving into southeast Wisconsin which
could briefly turn the snow over to rain for a period when the
heaviest precipitation should be falling. Also, winds do not
appear to be very strong when the heaviest snow falls, but they do
pick up a bit overnight Tuesday into early Wednesday.

So, this left us with a decision on what to do with a potential
winter storm watch. We have a concern that there will be an area
that sees some heavy snowfall rates Tuesday afternoon/evening but
there is still some uncertainty for where that band would be. Due
to this, we decided to match up with ARX and DVN and put out a
watch in the area that we think has the highest chance of seeing
the heavy snowfall rates and the least likely chance of having a
change over to rain. This watch will run from southwest Wisconsin
through east central Wisconsin and go from Tuesday morning through
Wednesday morning.  There is the potential that some/all of the
watch area transitions to a winter weather advisory, particularly
the southern tier of counties, which if the low tracks a bit
further north could end up in the mix. Also, for simplicity, did
the watch for the same time for the whole area but should see the
snow develop first in southwest WI and work its way eastward. Will
let those details come out with any upgrade to a warning/advisory.

LONG TERM...
Thursday into Sunday - Confidence...Medium to High
The next story will be on the cold air progged to push down into
the region Thursday as an arctic front pushes through. Likely will
be doing some wind chill advisories with wind chills getting below
-20F. Beyond that, there are a few northwest flow type systems
 would could briefly 'warm' temps up and bring some light snow
 along with it. Didn't focus much on this period with the pending
 snow Tuesday/early Wednesday.

AVIATION(09Z TAFS)...Localized IFR conditions possible closer to
the lake this morning as lake effect snow showers move onshore.
Expecting minor accums of mainly half an inch or less. Otherwise
some MVFR cigs will drift inland for a time today before
southeast winds start to carry these clouds north of the area. Mid
and high clouds increase today into this evening. A small chance
of light snow will be in place this evening with the waa regime.
Otherwise expecting dry conditions. Snow will develop Tuesday with
widespread IFR conditions likely with some LIFR potential as well
Tuesday afternoon/evening.

MARINE...Still likely some higher wave action to account for so
will let ongoing small craft expire naturally at 10z. Another
small craft headline will be needed starting tonight. This is due
to tightening pressure gradient ahead of next low pressure
system. This will kick in the south/southeast winds and lead to
some higher wave generation.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from Tuesday morning through late Tuesday
     night for WIZ046-047-051-052-056>060-062-063-067.

LM...None.
&&

Today/Tonight and Aviation/Marine...Collar
Tuesday through Sunday...Halbach
Hazardous weather outlook, Jan 21, 3:46 AM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
346 AM CST Mon Jan 21 2019

WIZ046-047-051-052-056>060-062>072-221000-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
346 AM CST Mon Jan 21 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Winter Storm Watch is in effect for Tuesday morning through
early Wednesday morning from portions of southwest Wisconsin to
east central Wisconsin for heavy snowfall of 5-7". Accumulating
snowfall and perhaps a wintry mix could occur across southeast
Wisconsin where 2-5" is expected.

Very cold conditions are expected late in the week, with wind
chill readings of -20 to -30 Thursday night and Friday night. Wind
chills during the day Friday may struggle to get above -15.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are appreciated on Tuesday and Wednesday. Please
use mPING to report start times and change over in precipitation
types.

LMZ643>646-221000-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
346 AM CST Mon Jan 21 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Moderate freezing spray is likely to persist into at least
Tuesday.

Increasing southerly winds Monday into Tuesday will likely result
in additional Small Craft Advisories.

Freezing spray is likely to return for Thursday through Saturday
and may be heavy at times.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-221000-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
346 AM CST Mon Jan 21 2019

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Moderate to occasionally heavy freezing spray will remain possible
through Tuesday, before becoming likely again Thursday through
Saturday.

Brisk southerly winds and high waves will then develop for Monday
into Tuesday followed by brisk northwest winds Tuesday night into
Wednesday with the passage of a cold front. Winds could approach
gale force at times.

Halbach
www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 3:23 AM CSTWinter Storm WatchMKXColumbia, Dane, Dodge, Fond du Lac, Green Lake, Iowa and 6 more23 hr
Jan 21, 9:20 AM CSTSmall Craft AdvisoryMKX36 hr
Jan 21, 12:18 PM CSTWinter Weather AdvisoryMKXSheboygan5 hr
Jan 21, 1:38 PM CSTWinter Weather AdvisoryMKXGreen, Jefferson, Kenosha, Lafayette, Milwaukee, Racine and 3 more24 hr
Jan 21, 3:14 PM CSTGale WarningMKX24 hr
Jan 21, 3:14 PM CSTHeavy Freezing Spray WarningMKX21 hr

Nearby

River Flood Warnings in Wisconsin, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.